Tag Archives: neurotoxicity

Experts Issue Practice-Changing Advice: Stop giving calcium/magnesium for oxaliplatin-caused neuropathy

For patients getting the common FOLFOX chemotherapy for colorectal cancer, many oncologists add intravenous calcium and magnesium, hoping to decrease the neuropathy (nerve damage) associated with oxaliplatin-based drugs. But this week, experts at the 2013 ASCO meeting (American Society of Clinical Oncology), announced strong evidence that the calcium/magnesium does no good in either preventing or decreasing neuropathy—and it should no longer be part of routine treatment. Neuropathy affects cancer treatment Oxaliplatin-based chemotherapy (e.g. FOLFOX, with Eloxatin®) is one of the most commonly used drugs for people having high-risk stage II, or stages III or IV colorectal cancer. But far too often after patients have had many doses of FOLFOX over

Calcium and Magnesium Safely Reduce Oxaliplatin Side Effects

Infusions of calcium and magnesium can reduce numbness and tingling caused by oxaliplatin without affecting survival, according to a recent study in the Netherlands.  But the infusions didn’t affect treatment success. Most colorectal cancer patients being treated with oxaliplatin chemotherapy experience some sensory peripheral neuropathy that may vary from mild tingling in their hands and feet to pain and difficulty walking.  Although peripheral neuropathy usually gets better within a few months after treatment ends, it can last years for some patients. Sometimes patients need to stop oxaliplatin treatments before they get full advantage from them because of this troublesome side effect.

Top